Alert archive / Ohio / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 129, NWS Charleston, WV

August 9, 2000Perry County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at Aug 9, 2000, 11:34 AM EDT for Perry County, Ohio. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 9, 2000, 11:34 AM EDT (15:34 UTC)
Expired
Aug 9, 2000, 12:15 PM EDT
In force
41 min
Issued by
NWS Charleston, WV
Area
Whole counties

County Perry County, OH

The radar

The Cincinnati radar (KILN), 140 km from the middle of the area, began a volume at 15:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 12:07 PM EDTThunderstorm WindNew Lexington, OHFallen trees and power lines blocked roads.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 10:30 AM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 3.6 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2000-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2404 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2000-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2404 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
656 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
1.2
Supercell composite
8.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

992 
WUUS51 KRLX 091534
SVRCRW
OHC127-163-091615-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
1134 AM EDT WED AUG 9 2000

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VINTON COUNTY IN OHIO...
  PERRY COUNTY IN OHIO...

* UNTIL 1215 PM EDT...

* AT 1124 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF
  SEVERE THUNDERSTORMS FROM NEAR THORNVILLE TO 13 MILES WEST OF
  MCARTHUR...MOVING EAST AT 40 MPH.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...SOMERSET...SHAWNEE...
  PERRY STATE FOREST...NEW LEXINGTON AND LAKE HOPE STATE PARK.

<<CALL TO ACTION>>THIS STORM HAS A HISTORY OF PRODUCING DAMAGING 
WINDS.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

$$

LAT...LON 3992 8245 3921 8276 3915 8243 3904 8242
          3909 8232 3922 8226 3937 8230 3939 8269
          3986 8247 3960 8237 3956 8219 3981 8208
          3983 8218 3990 8217

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 11:18 AM EDT, 16 minutes earlier.

Area forecast discussion, Aug 9, 11:18 AM EDT, 16 minutes before
WVZ005>011-013>020-024>040-046-047-OHZ066-067-075-076-083>087-
KYZ101>103-105-VAZ003-004-100318-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1118 AM EDT WED AUG 9 2000

WATCHES ALL OVER THE PLACE.  APPEARS MAIN PLAYER THIS AFTERNOON WILL
BE THE FAST MOVING MCS ROCKETING EAST-SOUTHEAST ACROSS OHIO AND
EXTREME NORTHEAST KENTUCKY.  SO RAISED POPS THIS AFTERNOON
EVERYWHERE...AND LOWERED TEMPS THIS AFTERNOON ESPECIALLY OVER THE
WEST.

.RLX...
WV...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR ZONES
WVZ005>006...WVZ013>015...WVZ024>027...WVZ033>037.

SEVERE THUNDERSTORM WATCH UNTIL 400 PM EDT THIS AFTERNOON FOR ZONES
WVZ006>011...WVZ014>019...WVZ027.

VA...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR ZONES
VAZ003>004.

KY...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR ZONES
KYZ102>103...KYZ105.
     SEVERE THUNDERSTORM WATCH UNTIL 400 PM EDT THIS AFTERNOON FOR
ZONES KYZ101.

OH...SEVERE THUNDERSTORM WATCH UNTIL 400 PM EDT THIS AFTERNOON FOR
ZONES OHZ066-067...OHZ075-076...OHZ084-087.

.END/JMV

In the hours before

Special weather statement, Aug 9, 6:02 AM EDT, 5 hours 32 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-091500-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
602 AM EDT WED AUG 9 2000

...SEVERE THUNDERSTORMS A POSSIBILITY THIS AFTERNOON AND EVENING
ACROSS THE CENTRAL APPALACHIANS AND MIDDLE OHIO VALLEY...

THE STORM PREDICTION CENTER HAS INDICATED THAT THERE IS MODERATE RISK
OF SEVERE WEATHER ALONG AND WEST OF THE OHIO RIVER.

THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS MUCH OF WEST
VIRGINIA... NORTHEAST KENTUCKY AND DICKENSON AND BUCHANAN COUNTIES
IN EXTREME SOUTHWEST VIRGINIA.

A SOUPY AND EXTREMELY UNSTABLE ENVIRONMENT IS EXPECTED TO BE IN
PLACE ACROSS OUR REGION TODAY.  THUNDERSTORMS COULD DEVELOP
QUICKLY...ESPECIALLY FROM MID-MORNING INTO THE AFTERNOON.  SOME OF
THESE THUNDERSTORMS COULD BE CAPABLE OF PRODUCING LARGE HAIL AND
WINDS WELL IN EXCESS OF 60 MPH.

STORM SPOTTERS MAY BE NEEDED TYODAY THROUGH THIS EVENING.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 11:34 AM EDTSevere Thunderstorm WarningRLXVinton41 min
Aug 9, 11:46 AM EDTSevere Thunderstorm WarningRLXJackson44 min
Aug 9, 12:14 PM EDTSevere Thunderstorm WarningRLXLawrence46 min
Aug 9, 12:28 PM EDTSevere Thunderstorm WarningRLXGallia47 min
Aug 9, 6:08 PM EDTSevere Thunderstorm WarningRLXAthens, Vinton37 min
Aug 9, 6:46 PM EDTSevere Thunderstorm WarningRLXVinton44 min
Aug 9, 7:03 PM EDTSevere Thunderstorm WarningRLXMeigs42 min
Aug 9, 7:19 PM EDTSevere Thunderstorm WarningRLXGallia, Jackson, Lawrence41 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.